Ohio, 2020

Flooding in Ohio, February 13, 2020

February 13, 2020 · NWS ILN · 4 events in 1 county or zone

A potent low pressure center lifted northeast across the region bringing an area of heavy rain, which produced rainfall amounts between an inch to an inch and a half.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A potent low pressure center lifted northeast across the region bringing an area of heavy rain, which produced rainfall amounts between an inch to an inch and a half.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 13, 1:05 AM EST, 55 minutes earlier.

Area forecast discussion, Feb 13, 1:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
105 AM EST Thu Feb 13 2020

.SYNOPSIS...
Potent low pressure containing copious moisture will travel from the
southwest across Kentucky and Ohio tonight before reaching New
England on Thursday, bringing heavy rain south and accumulating snow
north. Diminishing snow showers and much colder temperatures will
follow the low for Thursday night and Friday. Expect rising
temperatures and mainly dry weather Saturday and Sunday as a large
area of high pressure takes over.

&&

.NEAR TERM /THROUGH TODAY/...
940 PM update...

After several hours of heavy snow rates and temperamental
changes in precipitation types, forecast appears to be getting
back on track with warmer air surging northward in the low-
levels, transitioning snow/sleet to sleet/rain/drizzle/freezing
drizzle mix. Due to the heavier snow rates and worsening road
conditions, the winter weather advisory was extended eastward
and southward late this afternoon. Reports of 1-2 inches across
the Dayton area and 2-3+ inches across the Columbus area are
higher than previously anticipated. While snow did not make it
far enough south, the ILN 00Z balloon launch did clue in on why
snow accumulations were heavier further south. The sounding
observed substantial cooling in the mid- levels within the heavy
precipitation ahead of the warm air. Rain briefly mixed with
sleet around 5 pm with locations to the north observing snow
where temperatures aloft were cold enough for snow to make it to
the surface despite temperatures near or above freezing. The
transition to snow along with the setting sun, allowed for road
conditions to deteriorate quickly. Over the last few hours,
correlation coefficient values from ILN radar have shown the
resurgence of warmer air northward, resulting in a quick
transition back to sleet/freezing rain/rain. Snow accumulations
across the northwest have been lower than anticipated so have
reduced overall totals there.

Expectations for the overnight...

Precipitation should continue to become less widespread and
lighter in intensity throughout the overnight hours, except
across the southeast where a flash flood watch remains in
effect. Western counties have been removed from the watch as
heavier precipitation will persist to the east. Forecast
soundings also show a reduction in ice in the cloud layer so
precipitation is likely to be observed as drizzle or freezing
drizzle into Thursday morning. Winter weather advisory remains
in effect into the morning hours as wrap around moisture moves
in from the west, resulting in another chance for frozen
precipitation. Precipitation amounts will be light but could
still be enough to cause hazardous travel for the Thursday
morning commute as road temperatures hover around freezing.

Prev Discussion...
Deepening low pressure forming under the
right entrance region of a 110 knot 500 mb jet streak will push
through Kentucky early tonight before reaching Pennsylvania by 4
am. Drawing from a feed of deep moisture originating over the
Pacific Ocean with some help from the western Gulf of Mexico, a
wide band of precipitation has overspread the ILN FA from the
southwest. Precip type is being dictated by temperatures aloft
and at the surface. In the south and southeast where surface
temps are staying well above freezing, rain dominates, and
around an inch of rainfall may cause localized flooding, so a
flash flood watch remains in effect. Sleet has been observed
near the leading edge of precip before the air column reaches
saturation. Farther northwest, the ascending plume of moisture
will encounter relatively cold conditions in the dendritic
growth zone, leading to snow. Accumulating snow of 2 to 4 inches
is still expected in West Central Ohio where a winter weather
advisory continues, though latest models suggest slightly lower
snowfall totals through Thursday morning. The advised area can
also expect a light glaze of ice from brief periods of freezing
rain. The land between the flood watch and winter weather
advisory that includes Dayton, Wilmington and Columbus will be a
transition zone that could see rain along with some light snow
and sleet accumulations.

By the time the low pressure reaches Pennsylvania late tonight,
a dry slot will arrive from the southwest, bringing an end to
heavy rain and greatly curtailing accumulating snow. Low
temperatures are forecast to range from the low 30s northwest,
up to the mid and upper 30s southeast.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
The low and large band of lift and moisture which caused
hazardous weather will reach the Atlantic Coast on Thursday,
leaving the ILN area in a chilly and drier westerly flow.

Scattered snow flurries and isolated snow showers will develop
in the cyclonically convergent flow behind the surface low,
enhanced by packets of short wave energy rounding a positively
tilted upper trough. Moisture carried from Lake Michigan on a
northwest 850 mb flow will be incorporated in the formation of
the flurries and snow showers in a shallow conditionally
unstable layer capped at 5000 ft. Process will weaken further
late Thursday night as even drier air works in with a colder
airmass, thinning the humid cloud forming layer.

Highs mainly in the 30s Thursday may be attained by noon in
most locations, with falling readings during the afternoon due
to cold advection. Continued CAA will allow one of the coldest
nights this winter Thursday night, with forecast lows ranging
from 6 above in Eastern Indiana, the teens in the 3 metros, up
to the low 20s in far southeast counties.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Extended period begins with a large arctic high centered over the
mid to upper Mississippi Valley. Northerly flow off the Lakes will
bring some clouds and possible flurries/light snow showers to the
region Friday morning. As the high builds east on Friday the snow
should end and clouds will scatter from west to east. Highs on
Friday will only recover to the upper teens in West Central Ohio to
the upper 20s in nrn KY. Skies should clear Friday night as the high
will cross over the region. Lows Friday night are forecast to range
from the single digits in West Central Ohio to the upper teens in
nrn KY.

H5 flow backs to the southwest on Saturday behind a
fast moving H5 ridge. This will bring warmer temperatures on
Saturday with highs from the mid 30s in the north to 40-45
in nrn KY.

A weak upper level system swings thru the Great Lakes Saturday
night with best lift and moisture to the north. Will limit any pops
to slight chance in the north with a rain/snow mix. On the backside
of the upper level system, weak high pressure will bring dry weather
Sunday and highs ranging from the upper 30s in the northwest to the
upper 40s south.

For the new work week, models are struggling with run to run
consistency. Yesterday, models were bringing a more defined system
in Monday night into Tuesday. Now the low is a little slower and
stays in the plains longer. However a warm front develops in the
Ohio Valley and moisture is lifted across the front bringing pcpn
chances Monday. Higher PoPs look to be across the northern half of
the fa where a rain/snow mix at the onset should change to all rain
by the afternoon. In the south, all rain is expected.

The surface low lifts out into the Ohio Valley Monday night night
into Tuesday. As expected that far out, there are timing and
strength differences. There is enough confidence though to carry
likely PoPs Monday night into early Tuesday.

The region finds itself on the backside of the low Wednesday. This
will bring colder air in, changing the ptype to snow or a mix,
before temperatures warm enough to change things back to rain for
most locations.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A dry slot has worked in across the area early this morning
and this has allowed for the widespread more significant pcpn to
end. We are however still seeing some fairly widespread lighter
pcpn/drizzle occurring across much of the area. Expect this to
continue through the pre dawn hours until a secondary wave of
energy brings some additional showers to the region through mid
to late morning. Temperatures at the TAF sites are currently
running just above freezing, but they might drop just enough
along the I-70 corridor to allow for some periods of freezing
drizzle in the 09Z-13Z time frame at the northern TAFs. As the
better pcpn then moves in from the west, expect a transition
back to some rain and snow showers for mid to late morning. A
fast moving upper level disturbance could lead to some
additional scattered rain/snow showers later this afternoon into
early evening, primarily at the northern TAF sites.

Will continue with prevailing IFR to LIFR cigs through mid
morning before allowing for a gradual improvement into MVFR
heading into this afternoon and evening. IFR to MVFR vsbys can
also be expected through much of the morning hours. Vsbys
should improve heading into this afternoon, although some
localized lower vsbys will still be possible in any shower.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST this morning for
     OHZ026-034-035-042>046-051>056-060>062.
     Flash Flood Watch until 7 AM EST this morning for OHZ081-082-
     088.
KY...Flash Flood Watch until 7 AM EST this morning for KYZ098>100.
IN...Winter Weather Advisory until 10 AM EST this morning for
     INZ050.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio/McGinnis
SHORT TERM...Coniglio
LONG TERM...Sites
AVIATION...JGL
Hazardous weather outlook, Feb 12, 9:46 PM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
946 PM EST Wed Feb 12 2020

KYZ098>100-OHZ081-082-088-140300-
Robertson-Mason-Lewis-Adams-Pike-Scioto-
946 PM EST Wed Feb 12 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM EST THURSDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and South Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-OHZ026-034-035-042>046-051>056-060>062-140300-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-
946 PM EST Wed Feb 12 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ058-059-066-073>075-080-KYZ089>097-OHZ063>065-070>074-077>080-
140300-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-
946 PM EST Wed Feb 12 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio and Southwest Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 12, 10:36 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1036 PM EST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     SNOW             2 SSE WAPAKONETA        40.55N  84.18W
02/12/2020  M2.0 INCH        AUGLAIZE           OH   DEPT OF TRANSPOR

&&

EVENT NUMBER ILN2000229

KC
Local storm report, Feb 12, 10:45 PM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1045 PM EST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     SNOW             1 N SIDNEY              40.30N  84.16W
02/12/2020  M2.0 INCH        SHELBY             OH   DEPT OF TRANSPOR

&&

EVENT NUMBER ILN2000230

JEG
Local storm report, Feb 12, 11:42 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1142 PM EST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     SNOW             2 ENE DELAWARE          40.31N  83.04W
02/12/2020  M3.0 INCH        DELAWARE           OH   DEPT OF TRANSPOR

&&

EVENT NUMBER ILN2000231

MCGINNIS
Local storm report, Feb 12, 11:43 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1143 PM EST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     SNOW             3 W CELINA              40.55N  84.63W
02/12/2020  M2.5 INCH        MERCER             OH   DEPT OF TRANSPOR

&&

EVENT NUMBER ILN2000232

MCGINNIS
Local storm report, Feb 12, 11:45 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1145 PM EST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     SNOW             1 W URBANA              40.11N  83.77W
02/12/2020  M2.5 INCH        CHAMPAIGN          OH   DEPT OF TRANSPOR

&&

EVENT NUMBER ILN2000233

MCGINNIS
Local storm report, Feb 12, 11:46 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1146 PM EST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     SNOW             2 N BELLEFONTAINE       40.38N  83.75W
02/12/2020  M3.0 INCH        LOGAN              OH   DEPT OF TRANSPOR

&&

EVENT NUMBER ILN2000234

MCGINNIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Scioto

When
February 13, 2:00 AM EST to 8:30 AM EST
Where
Scioto County, 0.54 mi W of Rarden to 1.97 mi S of Mt Joy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.920, -83.240

High water closed a few roads from Rarden to east of Portsmouth.

Flood, Scioto

When
February 13, 5:15 AM EST to 10:15 AM EST
Where
Scioto County, 0.97 mi W of Rubyville to 0.92 mi W of Rubyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.819, -82.938

State Route 139 at Maple Benner Road was closed due to high water.

Flood, Scioto

When
February 13, 5:15 AM EST to 11:15 AM EST
Where
Scioto County, 2.13 mi NE of Sugar Grove to 2.07 mi ENE of Sugar Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.740, -83.040

The State Route 239 underpass was flooded.

Flood, Scioto

When
February 13, 5:15 AM EST to 11:15 AM EST
Where
Scioto County, 0.54 mi W of Rarden to 0.71 mi NNW of Rarden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.920, -83.240

State Route 73 was closed near Rarden due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869677, 869675, 869678, 869679.